UMEM Educational Pearls

Category: Critical Care

Title: Warfarin and ICH

Posted: 3/16/2010 by Mike Winters, MBA, MD (Updated: 6/15/2024)
Click here to contact Mike Winters, MBA, MD

Warfarin and ICH

  • Warfarin causes approximately 10-15% of all intracerebral hemorrhages (ICH)
  • Many warfarin-related ICHs occur with INRs in the therapeutic range
  • Patients with warfarin-related ICH have higher mortality and typically suffer worse neurologic outcome
  • The primary pitfall in treating patients with warfarin-related ICH is the failure to rapidly normalize the INR
  • Do not delay treatment while awaiting the results of coagulation labs
  • Patients should receive IV vitamin K via slow infusion and FFP
  • Prothrombin Complex Concentrate (PCC) is gaining popularity but much of the supporting literature uses agents not available in the US
  • Similarly, there is no significant evidence that recombinant factor VIIa improves outcomes in patients with warfarin-related ICH

References

Rincon F, Mayer SA. Clinical review: Critical care management of spontaneous intracerebral hemorrhage. Crit Care 2008; 18:237.

Goldstein JN, Rosand J, Schwamm LH. Warfarin reversal in anticoagulant-associated intracerebral hemorrhage. Neurocrit Care2008; 9:277-83.